advertisement
Question
Posted by: Sally | 2007/08/05

Probiotics and allergy

Is it possible to be allergic to some of the probiotics in yogurt? Since probiotics have been added to yogurt I develop severe diarrhea and cramping an hour or two after eating it. I do not experience the same symptoms with milk or cheese.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Sally
I don't think that you are 'allergic' to probiotics, but their potentially laxative effect may be causing the diarrhoea and cramps after eating them. You say that you do not experience symptoms with milk or cheese, but do all yoghurts even those without probiotics cause the diarrhoea and cramps? If that is the case then it could be some other component in yoghurt that is giving you a reaction (a colourant, flavourant, and even a preservative such as an antibiotic). It is ironic that some yoghurts that say they contain probiotics also contain an antibiotic to prevent spoilage, which of course not only kills harmful bacteria, but also the probiotics.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement